Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 132, NWS Sioux Falls, SD

July 5, 1998Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 1998, 7:34 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 7:34 PM CDT (00:34 UTC)
Expired
Jul 5, 1998, 8:25 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Brule County, SD

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:40 PM CDTThunderstorm Wind 52Kimball, SD
Jul 5, 7:50 PM CDTThunderstorm Wind 61White Lake, SD
Jul 5, 8:08 PM CDTThunderstorm Wind 52White Lake, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS1 KFSD 060035 RRA
SVRFSD
SDC003-015-060125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 825 PM CDT

* AT 733 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF CHAMBERLAIN  OR 12
  MILES NORTH OF KIMBALL MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL                  AROUND 750 PM CDT
  WHITE LAKE               AROUND 750 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Jul 5, 10:05 AM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT SUN JUL 5 1998

SCT HVY SHWRS/TSTMS DUMPED UP TO 1.5 INCHES OF RAIN IN A FEW AREAS OF
FAR SE SD AND NW IA THIS MRNG BUT TROPICAL WV HEADING E. HOWEVER
APPEARS OUTFLOW BOUNDARY HEADING N TOWARDS NRN STREAM SHORT WV DIVING
ESE OVR ERN SD WL SET OFF MORE SCT TSTMS. ATTM LOOKS MORE LIKE MORE
LCLLY HVY RAIN BUT SVR NOT OUT OF QUESTION AS DAYTIME HEATING GETS
INVOLVED. PREV FCST LOOKS REASONABLE OVERALL BUT FCST HIGH TEMPS MAY
BE A LITTLE ON THE HIGH SIDE IN A FEW AREAS.

LOOKING AT NEW MODELS...PREV NGM BAD AGAIN MOVG MAIN SFC LOW TOO FAR
N AND E THRU MON MRNG. APPEARS MUCH BTR CHC SVR MAY AFFECT AREA MON
AFTN AND EVE AS MAIN DYNAMICS INTERSECT MOIST AND UNSTABLE AIR MASS.
WL WORRY ABOUT THAT ON AFTN PACKAGE.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule29 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas32 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 9:21 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningFSDAurora47 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:33 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.